Wisconsin, 2020Wildfire in Wisconsin, April 18, 2020
April 18, 2020 · NWS ARX · 1 event in 1 county or zone
A wildfire in the Necedah Wildlife Refuge (Juneau County) burned 240 acres of lowland marsh regions on April 18th. While there were no injuries because of the fire, some residents near the refuge had to be evacuated for safety precautions and State Highway 80 north of Necedah was closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire in the Necedah Wildlife Refuge (Juneau County) burned 240 acres of lowland marsh regions on April 18th. While there were no injuries because of the fire, some residents near the refuge had to be evacuated for safety precautions and State Highway 80 north of Necedah was closed. The remote automated weather station on the refuge reported favorable fire conditions as the relative humidity fell to under 25% with southwest winds of 15 to 20 mph gusting as high as 39 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 1:00 PM CST, 1 hour earlier.
Area forecast discussion, Apr 18, 1:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service La Crosse WI
200 PM CDT Sat Apr 18 2020
.SHORT TERM...(Tonight through Monday)
Issued at 200 PM CDT Sat Apr 18 2020
Cold front currently dropping in across northern MN will continue to
sink southeast through the afternoon, sliding across and through the
forecast area tonight. The front is associated with an upper level,
currently tracking over southern Canada, eventually swinging through
the northern great lakes overnight/Sun morning. The bulk of the
upper level lift holds there. That said, right entrance region of a
300 mb jet streak could provide a bit more lift this evening as it
drives across the front. Latest RAP paints 100-150 J/kg of SBCAPE on
the front. Saturation isn't great, but soundings/RH fields have
ample in the 750-600 mb layer. So, the expectation is for scattered
showers and perhaps a few storms to along/ahead of the front, with
higher chances across northern/northeast WI...locally, I-94 corridor
northward. Of note, a more vigorous shower or storm could produce
some enhanced wind gusts as cloud bases look to be around 6-7 kft
with a considerable dry layer sub that (can you say inverted-v?).
Don't anticipate any severe threat, but gusts into the mid 30s mph
doable. Of course, that dry layer will work against the lighter pcpn
reaching the ground.
Models in good agreement with dropping an upper level shortwave
trough across the Great Lakes Monday night. A leading trough/cool
front precedes the trough, slipping across the forecast area during
the late morning/early afternoon, while another cold front, more
tied to the wave, drops across the region Monday evening. Some weak
instability with the first boundary with good low level lapse rates
(7-9 C/km sfc-850mb). Bufkit soundings point to more stability above
the low layers without much impetus for deeper/stronger convection.
Expect some scattered shower/storms along this first boundary but
with limited potential to be more (at least at this time). Another
shot for showers will come as the cold front drops in for the late
afternoon/evening. Even less instability to work on although low
level lapse rates still good. A few storms remain possible. No tap
to gulf moisture but enough saturation to support rain chances - but
qpf looks on the light side overall.
.LONG TERM...(Tuesday through Saturday)
Issued at 200 PM CDT Sat Apr 18 2020
Kind of a messy upper level pattern for the new week with various
shortwaves spinning across/near the Upper Mississippi River valley.
The GFS and EC in decent agreement at the outset (although some
differences in strength of the various systems), straying more as we
near the weekend.
First off, high pressure should bring sunny but cool conditions for
Tuesday. A shortwave trough then slated to drop southeast across the
northern Great Lakes Wed, dragging a sfc front through the region.
Weak instability along the boundary and could be enough to spark a
few thunderstorms.
Another shortwave takes aim on the region for Friday. Models at odds
with strength (GFS considerably stronger), but both layout some QPF.
Chances would persist through Sat.
As for temps, after the cool day Tue, should see a bump back to more
seasonable readings - with the potential to top 70 Wed (likely the
warmest day of the new week).
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1241 PM CDT Sat Apr 18 2020
VFR conditions through the period. Otherwise, gusty southwest winds
ahead of an approaching cold front will continue this afternoon.
Look for gusts 25-35kt. The cold front will push into the area early
this evening and will bring isolated to scattered showers with it,
mainly east of the Mississippi River. A few rumbles of thunder could
accompany these showers but feel better chances of this will be east
of KLSE. Look for winds to shift to the northwest tonight behind the
front, less gusty.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...DAS
Hazardous weather outlook, Apr 18, 3:31 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
431 AM CDT Sat Apr 18 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-190945-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
431 AM CDT Sat Apr 18 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wildfire, Juneau
- When
- April 18, 2:00 PM CST to 7:00 PM CST
- Where
- Juneau forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
A wildfire burned around 240 acres of lowland and marsh region in the Necedah Wildlife Refuge on April 18th. Some residents living near the refuge had to be evacuated for safety precautions and State Highway 80 was closed north of Necedah. The remote automated weather station located on the refuge indicated the relative humidity fell to under 25% during the afternoon with southwest winds of 15 to 20 mph gusting up to 39 mph.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18 to 19, 20201 death · 1 injured · $1.0 million · EF4 · 44 events
- Tornadoes and Hail in Louisiana, April 18 to 23, 20201 death · $3.0 million · EF2 · 20 events
- Tornadoes and Hail in Texas, April 18 to 22, 2020$375,000 · EF2 · 7 events
- Hail in Texas, April 18, 2020$80,000 · 3.5 in hail · 20 events
- Damaging Winds in Florida, April 18 to 20, 2020$21,000 · 70 kt wind · 10 events
- Heavy Snow and Winter Weather in Massachusetts, April 18, 2020$13,000 · 5 events
- High Surf in Hawaii, April 18 to 20, 202011 events
- Damaging Winds in North Carolina, April 18, 2020$14,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, April 18, 202055 kt wind · 8 events
- Frost and Freeze in Virginia, April 18 to 19, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20206 events
- Hail in Louisiana, April 18, 20201.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886248.